Articles
 

Autoimmune Progesterone Anaphylaxis

Abstract

Progesterone induced dermatitis is a rare disorder. It typically occurs in females due to an
autoimmune phenomenon to endogenous progesterone production, but can also be caused by
exogenous intake of a synthetic progestin. Here in, we present a case of autoimmune progesterone anaphylaxis (AIPA) observed in an adolescent female.
The patient is an 18-year-old Caucasian female with no significant past medical history and no
prior exogenous hormone use, who presented to her primary care physician complaining of cyclic skin eruptions with dyspnea, cough and respiratory distress. She noted that her symptoms occurred monthly, just prior to her menses. An intradermal skin test using 0.1 cml of progesterone was performed. The patient developed a 15mm wheal after 15 minutes, confirming the diagnosis of AIPA.
The patient was started on a continuous regimen of an oral conjugated estrogen (0.625mg). The skin eruptions and respiratory symptoms have not returned since the initiation of this therapy.
Autoimmune progesterone dermatitis manifests via the occurrence of cyclic skin eruptions.
Women with the disorder commonly present with dermatologic lesions in the luteal phase of the
menstrual cycle, if there are any other organ involvement in addition to skin (e.g. lung, GI) the
reaction should be called as autoimmune progesterone anaphylaxis. Diagnosis of AIPA is confirmed by performing a skin allergen test using progesterone.
Files
IssueVol 6, No 2 (2007) QRcode
SectionArticles
 
Keywords
Anaphylaxis Autoimmune

Rights and permissions
Creative Commons License This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
How to Cite
1.
Mohammad Hassan Bemanian, Mohammad Gharagozlu, Mohammad Hossein Farashahi, Mohammad Nabavi, Zahra Shirkhoda. Autoimmune Progesterone Anaphylaxis. Iran J Allergy Asthma Immunol. 1;6(2):97-99.